Q. Can I have a fast recovery in MS if I use steroids?

Answered by
Dr. Aida Quka
and medically reviewed by iCliniq medical review team.
Published on Nov 19, 2018

Hi doctor,

I was diagnosed with MS last month. I had severe dizziness before three months, and I got bed bound. The next day, my head became heavy, and I was unable to move it off from the pillow. I had an unsteady feeling on my foot. I was able to sit, and I got pulled back with a sensation on my head. I have enclosed my latest MRI report. Please help me.

Dr. Aida Quka

Neurology
#

Hi,

Welcome to icliniq.com.

I have gone through your MRI report (attachment removed to protect patient identity). It indicates a new exacerbation of MS (also called relapse). As there are new plaques on your MRI which are enhanced by Gadolinium, I would recommend hospitalization and short-term treatment with a high dose of intravenous steroids. It is also essential to have a modifying therapy (Interferon, Copaxone, Fingolimod) to stop the progression of the disease and to prevent further relapse.

Regarding your actual clinical condition, you should be patient, and this is a temporary condition. I am sure that your situation will improve in the next few weeks (this is the normal evolution of the disease). There is no reason to get panic for the moment. You should be optimistic, as your humor has a strong implication on your clinical situation too. In the meantime, I would also recommend trying Dimenhydrinate or Meclizine to improve vertigo and the dizziness. Physiotherapy performed by a specialist also helps.


Thank you doctor,

Will this go away without a course of steroids?

Dr. Aida Quka

Neurology
#

Hi,

Welcome back to icliniq.com.

I have seen many patients like you in my daily practice, and they usually improve even without a high dose of steroids. The natural history of the disease shows a worsening of the condition with spontaneous recovery within weeks (even when the patients do not know that they suffer from MS and do not get any medications). Steroids help us to increase the speed of recovery, but usually, the disease has a recovery even when the steroids are not used. You have to be patient and optimistic. Being depressed and pessimistic can worsen the situation by causing weakness of the immune system.

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Related Questions & Answers


What is the best treatment for Erb's palsy?

Query: Hi doctor, My daughter has Erbs palsy but we did physiotherapy for three months and the doctor said she is fine but she is still struggling with the hand and this is about six months after the doctor discharged us. Please tell me what should I do.  Read Full »

Can you suggest a skin whitening cream that does not contain steroids?

Query: Hello doctor, I am a 27 year old female. My skin appears very dull. Can you suggest a whitening cream that does not contain steroid, which I can use on a regular basis?  Read Full »

What is the chance of multiple sclerosis in pars planitis?

Query: Hi doctor, I have had burning sensations on my skin since 14 years. I am also very much sensitive to touch, which feels like my entire body is bruised all over. It is so hard to explain, but that is the best way I can put it into words. I feel inflamed all over at times. I had a brain MRI before ...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask a Neurologist Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.